Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Drugs Safely Taken Together

03/18/2010

Question:

Can Metoprolol (25mgs), Sertraline(Zoloft 25mgs) and over the counter Naproxen (Aleve) be taken safely together? I take the Zoloft in the AM. and the Metroprolol in the evening. Thank you.........I have recently been diagnosed with Sciatica and could use something for my discomfort and pain.

Answer:

Thank you for contacting Net Wellness. Metoprolol is a beta-blocker medication used to lower blood pressure by slowing the heart rate. Sertraline is a Selective Serotonin Reuptake Inhibitor (SSRI) used in the management of depression. Naproxen is a Non-Steroidal Anti-Inflammatory Drug (NSAID) used as a pain reliever.

 

There are a number of possible drug interactions between these medications. Sertraline could cause the metoprolol to have a greater effect than metoprolol alone. The potential risk of this is having the heart rate slowed too much. However, you indicate you have already been taking the two of these medications together. If you have not had any symptoms of decreased blood pressure such as dizziness or light-headedness, it is likely that this combination is safe for you. Be aware that going off the sertraline may increase your blood pressure, and an increase in your sertraline dose may decrease your blood pressure.

 

 As far as the Naproxen, it is likely not the safest over the counter option for your pain. The problem with naproxen is that it interacts with both your metoprolol and your sertraline. Naproxen can decrease the effectiveness of your metoprolol. In addition, when naproxen is taken with sertaline, the risk of bleeding is increased. For similar reasons, medications such as ibuprofen (Motrin┬«) and aspirin should also be avoided. If you are looking for an over-the-counter pain remedy, acetaminophen (Tylenol┬«) is safer in that it does not interact with either of your existing medications.

 

It is important to read all of the information provided with the acetaminophen packaging. Also, avoid consuming more than 4000 mg of acetaminophen daily, as doses above this level can cause liver damage. Make sure your physician is aware of all the medications you are taking, including all over the counter medications. Only then can your doctor make the best choices for managing your sciatica pain and other medical conditions. 

 

Submitted by Renae Linder, PharmD Candidate The Ohio State University College of Pharmacy 

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University